Jump to content
CrazyBoards.org

Tramadol and Lithium/ADs


mcjimjam
 Share

Recommended Posts

Hi everyone. I'm suffering moderate-severe back pain as a result of an vertical herniated disc in my thoracic spine. At the moment I'm on codeine/paracetamol 60/1000mg QID. It helps but not as much as I'd like it to.

 

Is tramadol contraindicated with lithium and antidepressants? Have any of you taken tramadol with lith or an AD?

 

If anyone has tried both codeine and tramadol, which worked better for you?

 

 

Link to comment
Share on other sites

I have no personal experience, but according to the drugs.com interaction checker, there are "major interactions" between tramadol and lithium, and tramadol and Cymbalta and Remeron. Of course, this doesn't actually mean anything since it's just theoretical (according to the same checker, I should have died from heart arrhythmia years ago). Have you asked a doctor about it?

Link to comment
Share on other sites

I've been prescribed tramadol before whilst on lithium, but never finished a course of it because it made me puke like there was no tomorrow.  My GP is very good about calling the prescription meds helpline at the local university to check up on what she can and can't give me around my psych meds.  I can't remember if she did that time, but I would be very surprised if she had given it to me without checking.  

 

Since then I have had a specialist try to give me tramacet (= tramadol + paracetamol) and had the same reaction, so now I just assume it's a med I can't take.  The fact that I was given it by doctors who had full knowledge of my lithium status leads me to believe that the nausea side effect was peculiar to me, and not something to be expected by every lithium patient... though obviously your own doctor would need to verify that.

 

I had severely painful chest surgery in January 2013, and the only thing that kicked the pain on its ass was oxynorm (oxycodone), but I very much doubt that a doctor would be prepared to consider that as a longterm maintenance solution to your situation.

 

Have you spoken to your prescribing physician to discuss your options?  It sounds like you're going through something pretty excruciating, and there have to be options out there. Do you have access to a pain clinic?  FWIW, my mother (who isn't on lithium, which is why this is FWIW) suffers from advanced osteoporosis and accompanying extreme pain, and has said that tramacet does make a difference for her.  

 

edited to aim for clarity although I am very tired

Edited by miab
Link to comment
Share on other sites

Thanks for replying, hagar and miab. I haven't asked the doc about it. I'm a bit wary of asking for or about a specific drug. I know that doesn't always go down well, especially with narcotic painkillers. 

 

The gdoc thinks I will be better after a few weeks of hydrotherapy to strengthen my back so I think maybe it wouldn't be worthwhile to try to get a better pain med if I only need it for a few weeks.

Link to comment
Share on other sites

  • 4 weeks later...

Tramadol MAY interact with SSRIs like Remeron to cause serotonin syndrome.  I can't take it for that reason because I gave myself serotonin syndrome via an overdose one time, and like seizures, if you've done it once you are more likely to have it again. 

 

If you haven't had serotonin syndrome before, your doctor may be willing to risk small doses. 

 

In my experience, feeling feverish and sick an hour after I take tramadol was worth knowing whether it would work for me or not.  However I spend a lot of time in and out of doctor's offices and I've been doing the med go round for the last decade, so I tend to be riskier with my meds than others.

Link to comment
Share on other sites

I have had serotonin syndrome from an OD, too. I didn't know that about having it once making one more susceptible to having it again.

I haven't been to a pain clinic. I'm just being managed by my GP and physiotherapist. At my latest appointment GP said he thinks I will be at least somewhat better in 6 months and can wean off codeine then. He thinks I have some kind of dependence where it is causing rebound pain if I run out of it. I asked how does one know the difference between rebound pain and the original pain, he said it's very difficult to tell. I don't know.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...